Purchase this article with an account.
M. P. Frenkel, S. A. Haji, R. Frenkel; The Effect of Acute IOP Rise on Retinal Capillary Blood Flow. Invest. Ophthalmol. Vis. Sci. 2010;51(13):5123.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To assess the retinal capillary blood flow in patients who develop marked IOP spikes. It is difficult to find patients who develop acute IOP rises to measure this effect on blood flow. However, the recent advent of IVT injections provides an opportunity to understand this effect. Patients who receive intravitreal (IVT) injections of anti-VEGF drugs for the treatment of exudative AMD are known to typically develop significant transient IOP spikes. We investigated the effect of these spikes on the retinal capillary blood flow.
Retinal blood flow was measured on eight patients before and just after IVT injection of ranibizumab, utilizing scanning laser Doppler flowmetry (The Heidelberg Retina Flowmeter; Heidelberg Engineering, Heidelberg, Germany). The Automatic Full Field Perfusion Image Analyzer software (AFFPIA- SLDF 3.3 program) was used to evaluate the retinal capillary blood flow. Of the 8 patients four had glaucoma. IOP was measured immediately before and one minute after IVT injection. The retinal capillary blood flow was measured at the superotemporal and inferotemporal retina adjacent to the optic nerve including the superotemporal and inferotemporal optic nerve rim.
Mean change in IOP after the IVT injection was 30 ± 4 mmHg (range, 24-36). In all of the patients the retinal blood flow decreased after the IVT injection, with a mean blood flow decrease of 29% (p=0.007). There was a negative correlation between the rise in IOP after the IVT injection and the change in retinal capillary blood [Figure, (r=-0.33, p=0.0009)].
This is the first study, to our knowledge, that investigates whether an acute substantial IOP spike effects retinal capillary perfusion. Our results suggest that there is an immediate decrease in retinal capillary blood flow in patients who develop IOP spikes after IVT injection of ranibizumab. The effect of IOP spikes on blood flow in glaucoma vs non-glaucoma patients will be presented at the meeting.
This PDF is available to Subscribers Only